Texas, 2004

Flash Flooding and Flood in Texas, October 1 to 3, 2004

October 1 to 3, 2004 · NWS MAF · 6 events in 3 counties and zones

Strong to severe thunderstorms developed in the vicinity of the Davis Mountains and the west Texas Upper Trans Pecos during the late afternoon and evening of the 1st. Convection lingered past midnight and propagated east across the southern Permian Basin.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong to severe thunderstorms developed in the vicinity of the Davis Mountains and the west Texas Upper Trans Pecos during the late afternoon and evening of the 1st. Convection lingered past midnight and propagated east across the southern Permian Basin. A few storms became severe and produced large hail and very heavy rainfall during the evening hours. Heavy rainfall over the southern Permian Basin additionally resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 1, 2:25 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 1, 2:25 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT FRI OCT 1 2004

.SHORT TERM...
KMAF RADAR INDICATES THUNDERSTORMS ALREADY DEVELOPING THIS AFTERNOON
ACROSS SOUTHWEST TEXAS /PECOS AND BREWSTER COUNTIES/ AHEAD OF A
STRONG COLD FRONT WHICH SHOULD PUSH SOUTHWARD ACROSS THE PERMIAN
BASIN TONIGHT.  STRONG DIURNAL HEATING HAS RESULTED IN CAPE VALUES
RANGING FROM 1500 J/KG ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW
MEXICO TO NEARLY 3000 J/KG IN THE BIG BEND.  INCREASING MOIST
PRE-FRONTAL AIR MASS WITH SURFACE DEW POINTS AROUND 65F AND PRECIP
WATER VALUES RANGING FROM 1.0 TO 1.5 INCHES.  STRONG SOUTHERN BRANCH
JET OVERHEAD (90-100KT) WILL PROVIDE DEEP LAYER ASCENT TONIGHT...
PLUS WEAK LOW LEVEL FLOW COMBINING WITH 30-40KT MID-LEVEL FLOW ARE
CURRENTLY GENERATING SOME ROTATING CELLS...WITH THE POSSIBILITY OF
LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON AND EVENING.

AFTER DAYTIME HEATING SUBSIDES...COLD FRONT WILL BECOME PARALLEL
WITH THE MEAN LAYER FLOW ACROSS THE AREA...ALLOWING FOR SOME STORMS
TO TRAIN FROM WEST TO EAST ALONG THE FRONTAL BOUNDARY.  LOCALIZED
FLOODING WILL BECOME A CONCERN OVERNIGHT CONSIDERING ALREADY LOW
FLASH FLOOD GUIDANCE DUE TO RECENT HEAVY RAINS.

.LONG TERM...
STRONG COLD FRONT WILL PUSH THROUGH THE ENTIRE FORECAST AREA BY
SATURDAY AFTERNOON. POST FRONTAL PRECIPITATION IS CERTAINLY POSSIBLE
GIVEN SOUTHERLY FLOW AT 700MB...SURFACE TO 850MB COLD DOME AND
ADEQUATE MOISTURE. THE LATEST ETA POPS HAVE TRENDED DOWN...WHICH IS
IN LINE WITH THE CURRENT FORECAST. MOS TEMPERATURES FOR TOMORROW
LOOK A LITTLE WARM GIVEN THE ANTICIPATED CAA AND LIGHT
PRECIPITATION. WE HAVE FOLLOWED TRENDS OF THE PREVIOUS SHIFT AND
HAVE OPTED TO LOWER SATURDAY/S TEMPS SLIGHTLY. THE MEDIUM RANGE
MODELS CONTINUE TO INDICATE A STRONG UPPER LOW DEEPENING OVER THE
NORTHERN GREAT LAKES REGION ON MONDAY. THIS SHOULD USHER ANOTHER
SHOT OF COLD AIR INTO THE PLAINS AND WE EXPECT ANOTHER FRONTAL
PASSAGE ANTICIPATED LATE MONDAY. NOT FAR BEHIND THIS FRONT WILL BE A
SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVING INTO THE REGION FROM
THE DESERT SOUTHWEST. POPS FOR TUESDAY AND WEDNESDAY LOOK PLAUSIBLE
AND WE WILL CONTINUE THE CURRENT FORECAST. ANOTHER TROUGH BEGINS TO
ORGANIZE OVER THE WEST COAST BY LATE NEXT WEEK WHICH MAY KEEP
PRECIPITATION CHANCES GOING THROUGH THE FIRST WEEK OF OCTOBER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             51  65  52  76 /  30  20  10  10
CARLSBAD NM               53  65  51  75 /  20  20  10  20
DRYDEN TX                 64  70  57  79 /  40  30  20  10
FORT STOCKTON TX          54  64  55  79 /  30  30  10  10
GUADALUPE PASS TX         48  59  50  70 /  20  20  20  20
HOBBS NM                  49  65  51  76 /  20  20  10  10
MARFA TX                  53  66  47  76 /  20  30  20  20
MIDLAND INTL AIRPORT TX   52  65  53  76 /  40  20  10  10
ODESSA TX                 53  65  53  76 /  40  20  10  10
WINK TX                   56  68  56  80 /  40  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

01/06
Hazardous weather outlook, Oct 1, 1:00 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI OCT 1 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020800-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CDT (100 PM MDT) FRI OCT 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS EVENING AND OVERNIGHT ALONG AND AHEAD OF A STRONG
COLD FRONT.  A FEW OF THESE STORMS MAY BECOME STRONG TO
MARGINALLY SEVERE DURING THE EVENING HOURS...WITH LARGE HAIL AND
DAMAGING WINDS.  RAINFALL OVERNIGHT COULD BE HEAVY AT TIMES...
RESULTING IN AREAS OF LOCALIZED FLASH FLOODING.  AS THE COLD FRONT
TRACKS SOUTHWARD ACROSS THE AREA TONIGHT...GUSTY AND SHIFTING WINDS
OF 20 TO 30 MPH ARE POSSIBLE NORTH OF THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

The radar

The Midland/Odessa radar (KMAF), 219 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.

Hail, Brewster

When
October 1, 4:40 PM CST
Where
Brewster County, Marathon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.200, -103.250

Penny size hail was reported in Marathon.

Hail, Reeves

When
October 2, 12:27 AM CST to 12:30 AM CST
Where
Reeves County, Pecos
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.417, -103.483

Reports of large hail were received as a severe thunderstorm passed over the city of Pecos. Hailstones ranged in size from pennies to quarters.

Flash Flood, Reeves

When
October 2, 12:40 AM CST to 2:30 AM CST
Where
Reeves County, Pecos
Reported by
LAW ENFORCEMENT
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

Numerous reports of flash flooding were received following heavy rainfall that fell as the severe storm moved over the city of Pecos. At 00:40 CST local officials reported over one foot of flowing water that covered several city street intersections. By 01:25 CST at least nine city streets were closed due to flash flooding.

Heavy Rain, Reeves

When
October 2, 1:28 AM CST
Where
Reeves County, Pecos
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

Heavy rainfall resulted in the collapse of a roof on a residence in the eastern parts of the city.

Flash Flood, Upton

When
October 2, 4:00 AM CST to 2:00 PM CST
Where
Upton County, 4 mi SW of Rankin
Reported by
NEWSPAPER
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

The Rankin News reported over one and half inches of rain fell during the early morning hours of the 2nd. Runoff resulted in flash flooding near the intersection of U.S. Highway 67 and Texas Route 349 southwest of Rankin. High water was observed flowing across the intersection and inundating a rest area. Event times are estimated.

Flood, Upton

When
October 2, 4:00 PM CST to October 3, 10:00 AM CST
Where
Upton forecast zone
Reported by
NEWSPAPER
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Standing flood waters continued to inundate the intersection of U.S. Highway 67 and State Route 349 hours after heavy rainfall and thunderstorms ended over Upton County. Local newspaper reporters indicated that the flood waters slowly receded by early morning on the 3rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5427737, 5427738, 5427739, 5427740, 5427741, 5427742.